Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 105, NWS Amarillo, TX

May 25, 2021Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 25, 2021, 7:28 PM CDT for Randall County, Texas. It was in force for 62 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2021, 7:28 PM CDT (00:28 UTC)
Expired
May 25, 2021, 8:30 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Randall County, TX

The radar

The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:28 PM CDTHAIL 22 Ene Umbarger, TXREPORT RECEIVED ON TWITTER.
May 25, 7:29 PM CDTHAIL 1.755 Ene Umbarger, TXREPORTED 6 MILES WEST OF CANYON ON HIGHWAY 60 VIA TWITTER.
May 25, 7:35 PM CDTHAIL 0.755 E Umbarger, TXREPORT FROM MPING: DIME (0.75 IN.).
May 25, 7:38 PM CDTHAIL 15 Ssw Canyon, TXREPORTED VIA TWITTER.
May 25, 7:48 PM CDTHAIL 27 Sw Canyon, TXREPORTED VIA MPING.
May 25, 7:54 PM CDTHAIL 27 Ssw Canyon, TXMPING REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS54 KAMA 260028
SVRAMA
TXC381-260130-
/O.NEW.KAMA.SV.W.0105.210526T0028Z-210526T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
728 PM CDT Tue May 25 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Randall County in the Panhandle of Texas...

* Until 830 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located 5 miles east of
  Umbarger, or 6 miles southwest of Canyon, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Canyon and Umbarger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Amarillo.

&&

LAT...LON 3475 10199 3499 10215 3507 10203 3475 10167
TIME...MOT...LOC 0028Z 321DEG 17KT 3493 10202 

HAIL...1.25IN
WIND...60MPH
 
$$

Ferguson
5 follow-up statements
867 
WWUS54 KAMA 260032
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
732 PM CDT Tue May 25 2021

TXC381-260130-
/O.CON.KAMA.SV.W.0105.000000T0000Z-210526T0130Z/
Randall TX-
732 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN RANDALL COUNTY...

At 731 PM CDT, a severe thunderstorm was located 6 miles southeast of
Umbarger, or 6 miles southwest of Canyon, moving southeast at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 728 PM CDT, two inch diameter 
         hail was reported 10 miles west of Canyon.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

Locations impacted include...
Canyon and Umbarger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10199 3499 10215 3507 10203 3475 10167
TIME...MOT...LOC 0031Z 321DEG 17KT 3492 10201 

HAIL...2.00IN
WIND...60MPH
 
$$

Ferguson
834 
WWUS54 KAMA 260049
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
749 PM CDT Tue May 25 2021

TXC381-260130-
/O.CON.KAMA.SV.W.0105.000000T0000Z-210526T0130Z/
Randall TX-
749 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN RANDALL COUNTY...

At 748 PM CDT, a severe thunderstorm was located 7 miles south of
Canyon, moving southeast at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 729 PM CDT, trained spotters 
         reported golf ball size hail 5 miles east northeast of 
         Umbarger.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

Locations impacted include...
Canyon and Umbarger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10199 3499 10215 3507 10203 3475 10167
TIME...MOT...LOC 0048Z 320DEG 13KT 3488 10197 

HAIL...2.00IN
WIND...60MPH
 
$$

Ferguson
219 
WWUS54 KAMA 260102
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
802 PM CDT Tue May 25 2021

TXC381-260130-
/O.CON.KAMA.SV.W.0105.000000T0000Z-210526T0130Z/
Randall TX-
802 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN RANDALL COUNTY...

At 802 PM CDT, a severe thunderstorm was located 9 miles south of
Canyon, moving southeast at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 754 PM CDT, trained spotters 
         reported two inch diameter hail 7 miles south southwest of 
         Canyon.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
southwestern Randall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3491 10210 3496 10192 3475 10167 3475 10199
TIME...MOT...LOC 0102Z 324DEG 13KT 3485 10195 

HAIL...2.00IN
WIND...60MPH
 
$$

Ferguson
968 
WWUS54 KAMA 260115
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
815 PM CDT Tue May 25 2021

TXC381-260130-
/O.CON.KAMA.SV.W.0105.000000T0000Z-210526T0130Z/
Randall TX-
815 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL RANDALL COUNTY...

At 815 PM CDT, a severe thunderstorm was located 7 miles northwest of
Happy, or 10 miles south of Canyon, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of south
central Randall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3490 10203 3493 10188 3475 10167 3475 10198
TIME...MOT...LOC 0115Z 318DEG 11KT 3484 10192 

HAIL...1.25IN
WIND...60MPH
 
$$

Ferguson
019 
WWUS54 KAMA 260127
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
827 PM CDT Tue May 25 2021

TXC381-260136-
/O.EXP.KAMA.SV.W.0105.000000T0000Z-210526T0130Z/
Randall TX-
827 PM CDT Tue May 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RANDALL COUNTY
WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds are still possible with this thunderstorm. 
Therefore, a Significant Weather Advisory is now in effect for 
south central Randall County until 900 PM CDT.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3490 10203 3493 10188 3475 10167 3475 10198
TIME...MOT...LOC 0126Z 321DEG 17KT 3481 10189 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:56 PM CDT, 32 minutes earlier.

Area forecast discussion, May 25, 6:56 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
656 PM CDT Tue May 25 2021

.AVIATION...00z TAF Cycle...

Thunderstorms west of Amarillo are slowly moving east at 10 mph,
and assuming they hold together storms will be impacting the KAMA
terminal around 01z. This could lead to gusty winds, hail and
MVFR/IFR cigs/vsbys with heavy rain possible. Also can't rule out
some MVFR/IFR cigs later tonight in wake of storm activity. Will
amend if needed. Storms should remain east of KGUY and KDHT, with
lower chance for MVFR/IFR cigs at those terminals.

Ward

&&

.PREV DISCUSSION... /Issued 303 PM CDT Tue May 25 2021/

SHORT TERM...Today through Wednesday Night...

Satellite this afternoon shows a couple boundaries around the
Panhandles this afternoon. The cold front is sagging into the
OK Panhandle and looks to be from Felt to Guymon to Turpin. There
is another boundary showing up from Beaver to Gruver to Fritch to
just east of Wayside that is an outflow boundary from the MCV over
eastern OK. The southeastern winds from the outflow are meeting up
with the southwesterly flow and popping clouds all along the
boundary. If you look closely, we can see some orphan anvils,
particularly down by Panhandle and Groom. These attempts at
updrafts will continue to break what little cap likely exists over
the area as the special 19Z sounding from AMA shows very little
cap. With little to no CIN, storms will not take much to fire up
along either boundary. The dry line is over in NM and is progged
to shift eastward. There is a mid level shortwave that is also on
its way here and could also provide some uplift to help fire up
storms or enhance the ones ongoing this evening when it arrives.
Beside all the lift options, there is plenty of moisture to work
with for storms today. Dewpoints are currently in the 50s and 60s
around the Panhandles. The special sounding shows some dry air in
the mid levels that may help with hail growth. MLCAPE around the
area is forecast to be around 2500-3500 J/kg, which could mean
hail up to 2 or 3 inches could be possible. DCAPE is forecast to
be around 1500-2000 J/kg. Bulk shear is around 20 to 30 kts so
storm mode will be multicellular in the north where the shear is
less and could be supercellular in the south where shear is
better. Storm motion looks to be around 20kts, so we could be
looking at 70 to 80 mph gusts from a good downburst. LCL heights
today are fairly high at 2000m and 0-1km shear is almost non-
existent. 0-3km shear isn't terribly excited at 100 m2/s2, so not
looking for tornado potential. If shear along a boundary
increases, we might have a small brief spin up. Storms should
mostly move out of the area by 06Z tonight, although could have a
lingering storm in the far southeast.

The NAM indicates the presence of low level moisture overnight
for a low cloud deck over all but the western TX Panhandle. This
could limit storm potential for Wednesday if the low clouds are
realized. Instability for tomorrow is even better for today if
storms happen. MLCAPE could be upwards of 3500-4000 J/kg with
DCAPE of 1000-1500 J/kg. LCL's lower tomorrow to around 1000m and
low level shear increases. Thus Wednesday could see storms with
very large hail, damaging winds and tornadoes. PWATs increase for
tomorrow as well to being near or over 90th percentile, so
flooding issues may become a concern again. The big question will
be if there are boundaries around, other than the dry line and if
the low clouds materialize.

Beat

LONG TERM...Thursday through Monday...
As we wrap up the month of May, more showers and thunderstorms are
in the forecast. The main synoptic pattern favors daily chances
for thunderstorms, in which each day we could see some severe
storms. Perhaps a small break on Saturday before chances pick
back up on Sunday.

On Thursday and Friday, H500 flow will result in perturbations
along the mean SSW-NNE flow. In-conjunction with a dryline setting
up across the eastern Panhandles on Thursday retreating back to
the west on Friday, the combination of surface boundary and upper
level disturbances with good low level moisture will result in
diurnally driven thunderstorms. In particular on Friday, a cold
front will move south, adding an additional surface boundary for
potential lift. Shear will be limited, but should be suffice to
generate some thunderstorms. High temperatures will drop from mid
80s on Thursday to low and mid 70s by Friday. A temporary break in
thunderstorms activity on Saturday as stable airmass fills in
behind front, with the only exception for the far SE TX Panhandle
with a thunderstorm chance early Saturday morning.

Continuing on Sunday and Monday, a deepening mid level neutral
tilted trough over the SW CONUS will surge sfc moisture northward
along and ahead of dryline developing in eastern New Mexico.This
will bring thunderstorm chances back to the Panhandles where some
storms could be severe as some of the latest 25/12Z model and
numerical data shows a series of mid level disturbances moving
into the Panhandles. Temperatures Saturday through Monday will
actually be a bit below average as we approach the end of May.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/99
Hazardous weather outlook, May 25, 3:30 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
330 PM CDT Tue May 25 2021

OKZ001>003-TXZ001>020-317-261100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
330 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and this evening. A
few storms may become severe with large hail and damaging winds
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across parts of the Panhandles
through Monday. Some of the storms may become severe with large
hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 25, 5:06 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
506 PM CDT Tue May 25 2021

TXZ011-016-252230-
Deaf Smith TX-Oldham TX-
506 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 530 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Vega, moving northeast at 10 mph.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with this storm.

Locations impacted include...
Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3510 10248 3520 10246 3531 10217 3505 10217
TIME...MOT...LOC 2205Z 245DEG 11KT 3514 10237

Ferguson
Special weather statement, May 25, 5:45 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
545 PM CDT Tue May 25 2021

TXZ011-252315-
Oldham TX-
545 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM COUNTY UNTIL
615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vega, moving northeast at 15 mph.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with this storm.

Locations impacted include...
Vega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3519 10247 3525 10251 3540 10233 3524 10219
      3518 10235
TIME...MOT...LOC 2245Z 233DEG 11KT 3524 10240

Ferguson
Special weather statement, May 25, 6:21 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
621 PM CDT Tue May 25 2021

TXZ012-260000-
Potter TX-
621 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER COUNTY UNTIL 700
PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Valley De Oro, or 14 miles north of Amarillo, moving
northeast at 30 mph.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with this storm.

This storm will remain over mainly rural areas of northern Potter
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3538 10206 3562 10185 3562 10162 3546 10162
      3529 10194
TIME...MOT...LOC 2320Z 226DEG 27KT 3540 10194

Ferguson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:45 PM CDTSpecial Weather StatementAMAMoore30 min
May 25, 7:52 PM CDTSpecial Weather StatementAMALipscomb, Ochiltree53 min
May 25, 7:55 PM CDTSpecial Weather StatementAMARandall35 min
May 25, 8:19 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree56 min
May 25, 8:21 PM CDTSpecial Weather StatementAMAMoore54 min
May 25, 8:26 PM CDTSpecial Weather StatementAMARandall34 min
May 25, 8:51 PM CDTSpecial Weather StatementAMAOchiltree24 min
May 25, 9:07 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson53 min
May 25, 9:16 PM CDTSevere Thunderstorm WarningAMAOchiltree35 min
May 25, 9:43 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson36 min
May 25, 9:54 PM CDTSpecial Weather StatementAMARoberts66 min
May 25, 10:48 PM CDTSpecial Weather StatementAMARoberts27 min
May 25, 11:49 PM CDTSpecial Weather StatementAMADonley26 min
May 25, 11:58 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley36 min
May 26, 12:01 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley59 min
May 26, 4:28 PM CDTSpecial Weather StatementAMASherman32 min
May 26, 4:41 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman64 min
May 26, 4:45 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall60 min
May 26, 4:49 PM CDTSpecial Weather StatementAMARandall26 min
May 26, 5:38 PM CDTTornado WarningAMAHansford52 min
May 26, 5:43 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter62 min
May 26, 6:11 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall49 min
May 26, 6:13 PM CDTSpecial Weather StatementAMAHutchinson32 min
May 26, 6:24 PM CDTTornado Warning Tornado observedAMAHansford51 min
May 26, 6:35 PM CDTSevere Thunderstorm WarningAMAOchiltree70 min
May 26, 6:37 PM CDTSevere Thunderstorm WarningAMAOchiltree53 min
May 26, 6:43 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Potter, Roberts62 min
May 26, 6:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.